Texas, 2013

Damaging Winds in Texas, June 17, 2013

June 17, 2013 · NWS OUN · 3 events in 2 counties and zones

A large squall line evolved during the afternoon of the 16th in Kansas, then pushed southward through the evening. A few reports of severe wind gusts were received as the line reached western north Texas in the early morning of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A large squall line evolved during the afternoon of the 16th in Kansas, then pushed southward through the evening. A few reports of severe wind gusts were received as the line reached western north Texas in the early morning of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 17, 1:29 AM CST, 31 minutes earlier.

Area forecast discussion, Jun 17, 1:29 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
229 AM CDT MON JUN 17 2013

.DISCUSSION...
A QLCS/SQUALL LINE CONTINUES TO MOVE QUICKLY S/SEWRD ACROSS OKLAHOMA
THIS MORNING...AND CONTINUES TO BE THE MAIN FORECAST CONCERN. ON ITS
PRESENT TIMING/TRACK...THE QLCS WILL REACH THE OKC METRO BETWEEN
0230 AND 0300 AM CDT. THE OVERALL LINE OF CONVECTION IS FAIRLY
VAST...EXTENDING FROM JUST S OF AMARILLO OFF THE CAPROCK...EWD TO I-
40 ALONG THE OK/TX BORDER...NE THROUGH PONCA CITY...AND N INTO SRN
KS. MESONET OBS ALONG THE PATH HAVE CONTINUED TO REPORT 45 TO 55 MPH
WINDS ALONG THE LINE...HOWEVER...WINDS IN EXCESS OF 60 MPH ARE
POSSIBLE...AND CONTINUE TO BE THE PRIMARY HAZARD. GIVEN ITS
OVERNIGHT HOURS...REPORTS HAVE BEEN SPARSE...BUT THERE WAS A REPORT
OF POWERLINES KNOCKED DOWN IN THE TOWN JET IN ALFALFA COUNTY AS THE
LINE MOVED THROUGH.

EXPECT THE QLCS TO CONTINUE ITS MOVEMENT S/SE AT 35 TO 40 KTS
THROUGH THE MORNING HOURS. DECENT OVERALL CONDITIONS EXIST FOR MCS
MAINTENANCE...WITH GOOD SHEAR/COLD POOL BALANCE WITH 0-3KM SHEAR 0F
20 TO 35 KTS AND MUCAPES 1900 TO 2800 J/KG. THE N/NERN PORTION OF
THE LINE AS IT MOVES THROUGH CENTRAL OK WILL BE THE SECTION TO WATCH
AS CONDITIONS WILL BE MOST FAVORABLE FOR WINDS GREATER THAN 60 MPH.
SFC-600MB THETA E DIFFS WILL BE 20 TO 25 K...WITH THE BEST POCKET OF
MUCAPES RESIDING SWRN THROUGH CENTRAL OK.

AS THE LINE APPROACHES THE RED RIVER VALLEY THROUGH DAWN...IT WILL
BEGIN TO MOVE INTO A LESS FAVORABLE ENVIRONMENT. HOWEVER...RAIN AND
GUSTY WINDS WILL CONTINUE.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THIS AFTERNOON AS A SFC
FRONTAL BOUNDARY STALLS FROM THE TX PANHANDLE THROUGH SOUTHERN OK.
PRECIP CHANCES WILL CONTINUE THROUGH WEDNESDAY AS THE MID-LEVEL
RIDGE SLOWLY SHIFTS EWD INTO THE HIGH PLAINS...KEEPING A SFC TROUGH
ORIENTED NEAR THE RED RIVER VALLEY.

AS THE RIDGE FINALLY BUILDS OVER THE SOUTHERN PLAINS...HOT AND DRY
CONDITIONS WILL SLOWLY DEVELOP ONCE AGAIN THROUGH THE END OF THE
WEEK...INTO THE WEEKEND.

JTK

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  86  69  83  70 /  60  40  40  40
HOBART OK         93  68  87  68 /  40  60  30  40
WICHITA FALLS TX  94  72  88  72 /  60  50  40  50
GAGE OK           87  64  84  64 /  30  40  30  40
PONCA CITY OK     85  66  84  66 /  50  40  30  20
DURANT OK         90  71  86  70 /  60  50  50  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/04
Hazardous weather outlook, Jun 17, 12:25 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
125 AM CDT MON JUN 17 2013

OKZ004>048-050>052-TXZ083>090-171730-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
125 PM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...OVERNIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE THUNDERSTORMS OVERNIGHT MAINLY ALONG
AND SOUTHEAST OF PONCA CITY...ENID...WATONGA AND ELK CITY.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE THROUGH 6 AM MONDAY.

IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING...
WIND GUSTS TO 65 MPH
HAIL UP TO THE SIZE OF QUARTERS
VERY HEAVY RAINFALL

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD PLAN
FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A LINE OF SEVERE THUNDERSTORMS WILL PUSH QUICKLY ACROSS MUCH OF NORTHERN...
CENTRAL AND SOUTHERN OKLAHOMA OVERNIGHT.  FREQUENT WIND GUSTS TO 50 MPH CAN
BE EXPECTED AS LINE MOVES SOUTHEAST WITH EMBEDDED GUSTS TO 65 MPH.
SOME HAIL TO THE SIZE OF QUARTERS MAY ALSO OCCUR.  THE FAST MOVEMENT OF THE
STORMS MAY LIMIT THE POTENTIAL OF FLOODING...BUT SOME CREEKS AND STREAMS
IN NORTHERN AND CENTRAL OKLAHOMA MAY SEE SIGNIFICANT RISES.

BY EARLY MONDAY MORNING...THE LINE OF STORMS WILL BE ACROSS SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80  PERCENT

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL MAY RESULT IN SOME FLOODING OF CREEKS AND STREAMS
ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
FOR THE REMAINDER THE WEEK...A FAIRLY ACTIVE WEATHER PATTERN
WILL CONTINUE TO SUPPORT CHANCES FOR SHOWERS AND THUNDERSTORMS FROM
MONDAY AFTERNOON AND EVENING THROUGH EARLY THURSDAY MORNING. A FEW
STRONG TO SEVERE STORMS WITH DAMAGING WIND GUSTS ARE POSSIBLE
THROUGH EARLY THURSDAY.

OTHER HAZARDOUS WEATHER...
PERIODS OF HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING A VARIOUS
TIMES THROUGH EARLY THURSDAY...ESPECIALLY IN LOW-LYING AND
URBANIZED AREAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5
AM MONDAY MORNING...OR AS UPDATES ARE NEEDED.

In the hours before

Special weather statement, Jun 17, 12:53 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
153 AM CDT MON JUN 17 2013

OKZ021>023-033>036-TXZ083-170715-
HARMON OK-GREER OK-KIOWA OK-WASHITA OK-CADDO OK-JACKSON OK-
BECKHAM OK-HARDEMAN TX-
153 AM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR HARMON...GREER...KIOWA...
WASHITA...SOUTHWESTERN CADDO...NORTHERN JACKSON...BECKHAM AND
NORTHWESTERN HARDEMAN COUNTIES UNTIL 215 AM CDT...

AT 148 AM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED ALONG A LINE EXTENDING FROM 3 MILES WEST OF CLOUD
CHIEF TO 10 MILES WEST OF VINSON...MOVING SOUTHEAST AT 35 MPH. THE
STRONG WIND GUSTS WILL LIKELY OCCUR 20 TO 30 MINUTES BEFORE HEAVY
RAIN AND SMALL HAIL.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
HOBART...SAYRE...MANGUM...CORDELL...HOLLIS...GRANITE...BURNS FLAT...
ERICK...MOUNTAIN VIEW...ROOSEVELT...GOTEBO...CARTER...GOULD AND
MARTHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3525 9999 3546 9911 3546 9901 3495 9849
      3447 10000
TIME...MOT...LOC 0648Z 322DEG 31KT 3526 9891 3493 10004

11
Local storm report, Jun 17, 1:21 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
221 AM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 AM     TSTM WND GST     STILLWATER              36.12N 97.06W
06/17/2013  M59 MPH          PAYNE              OK   ASOS

&&

BTHOREN
Local storm report, Jun 17, 1:26 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
226 AM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND GST     4 SE HOBART             34.99N 99.04W
06/17/2013  M61 MPH          KIOWA              OK   MESONET

&&

BTHOREN
Special weather statement, Jun 17, 1:32 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
232 AM CDT MON JUN 17 2013

OKZ022-023-035-038-170800-
KIOWA OK-WASHITA OK-CADDO OK-COMANCHE OK-
232 AM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR KIOWA...SOUTHEASTERN WASHITA...
SOUTHWESTERN CADDO AND NORTHERN COMANCHE COUNTIES UNTIL 300 AM CDT...

AT 226 AM CDT...A WIND SHIFT AHEAD OF THUNDERSTORMS EXTENDED
ALONG A LINE EXTENDING FROM CARNEGIE TO ROOSEVELT...MOVING
SOUTHEAST AT 45 MPH.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...

LOCATIONS IMPACTED INCLUDE...
HOBART...CARNEGIE...APACHE...SNYDER...FLETCHER...MOUNTAIN VIEW...
MOUNTAIN PARK...ROOSEVELT...GOTEBO...ROCKY...COOPERTON...LAKE
ELLSWORTH...TOM STEED RESERVOIR...BOONE...MEERS AND LAKE LAWTONKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3514 9925 3520 9870 3481 9817 3467 9877
      3463 9900 3464 9907 3467 9908 3468 9905
      3469 9904 3470 9909
TIME...MOT...LOC 0726Z 285DEG 38KT 3510 9860 3486 9907

11
Local storm report, Jun 17, 1:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
253 AM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     TSTM WND GST     OKLAHOMA CITY           35.47N 97.51W
06/17/2013  M61 MPH          OKLAHOMA           OK   ASOS

&&

BTHOREN
Special weather statement, Jun 17, 1:55 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
255 AM CDT MON JUN 17 2013

OKZ023-033-035>038-TXZ085-170830-
HARMON OK-KIOWA OK-CADDO OK-TILLMAN OK-JACKSON OK-COMANCHE OK-
WILBARGER TX-
255 AM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARMON...SOUTHERN
KIOWA...SOUTHWESTERN CADDO...TILLMAN...JACKSON...COMANCHE AND
NORTHERN WILBARGER COUNTIES UNTIL 330 AM CDT...

AT 251 AM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF BOONE
TO 3 MILES EAST OF SNYDER TO 5 MILES SOUTH OF DUKE...MOVING SOUTHEAST
AT 35 MPH.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3470 9974 3473 9944 3475 9944 3482 9901
      3515 9857 3470 9809 3439 9868 3416 9923
TIME...MOT...LOC 0751Z 327DEG 29KT 3494 9851 3465 9890 3459 9953

11

The radar

The Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardeman

When
June 17, 2:00 AM CST
Where
Hardeman County, 3.42 mi W of Goodlett
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
34.340, -99.940

Thunderstorm Wind, Wichita

When
June 17, 3:54 AM CST
Where
Wichita County, 4.49 mi SSE of Pleasant Valley
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
33.880, -98.570

The winds were reported at FM369 and US277.

Thunderstorm Wind, Wichita

When
June 17, 3:59 AM CST
Where
Wichita County, 0.9 mi SE of (Sps)sheppard Afb
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
33.980, -98.480

Sheppard Air Force Base ASOS measured a gust to 66 mph at 2:59am LST, and again at 3:04am LST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458410, 458411, 458412.